I saw my doctor yesterday.
She walked into the examination room where I was sitting waiting for her, took one look at me and said, "We have to stop the prednisone. It's too dangerous for you."
This because she could see the puffiness in my face.
And the weight gain.
I was already concerned about the fact that I wasn't really getting much benefit from the dosage I was taking. So why take more? In another month my body would simply want more again. (Being the child of alcoholics, I am genetically an "addictive personality" and my body very quickly adapts to drugs. Every time we find something that works, it's like my body is saying, "That was fun, now give me more of that good stuff.")
I explained to the doctor that I was only getting a good night's sleep about every fourth or fifth night. And I'm sure that was happening only because I was so exhausted. She commented that she could see I was tired.
In any event, as we talked, she explained that I simply could not continue on the prednisone. I would gain another 50 pounds in no time at all. And that simply would not be good for me, on many levels (risk to bones; effect on blood pressure; increased risk of diabetes; etc). It obviously wasn't working for me as we had hoped. So why add all the negative side effects?
Then I told her about my visit with the surgeon the day before. She was pleased that he was requesting an MRI, although she commented that that might be another six months (let's hope not). But his suggestion that she increase the prednisone was obviously a non-starter. It's simply not going to happen.
BUT, what are we going to do about my hip pain?
I have to go off the prednisone slowly. Decrease it by 1 mg a day, every five days. It will be early March before I am off it completely. That should prevent a bump response to its removal from my system.
We discussed the patch. I'm really not inclined to go that route. It's an opioid and I'm afraid of them. She gave me the name of one that is not Fentanyl (BuTrans) and asked me to consider it. In the meantime, since I am comfortable with using Codeine, and for some reason I tolerate it well, that is what I'll use. As needed. (Codeine too is an opioid but for some reason I can take it as needed and my body doesn't 'crave' it. Go figure!)
She also adjusted my Lyrica dosage. I had been taking 150 mg twice a day (300 mg a day). She wants me to try taking 150 mg three times a day (450 mg a day) to see if that helps keep fibro flare-ups at bay, without increasing my leg cramps. She's concerned about the frequency of my flare-ups and the loss of finger use with each one. (I'll run out of fingers if this pattern continues.)
All in all it was a good session with her and I'm encouraged that she is determined to find a solution so that I can "have a life," as she puts it.